Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 409, NWS Bismarck, ND

August 13, 2010Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2010, 1:16 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2010, 1:16 AM CDT (06:16 UTC)
Expired
Aug 13, 2010, 2:15 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 10:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:46 PM CDT, 10 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 2:46 PM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU AUG 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM
FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN
INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE
NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE
THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA
THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH
WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN
THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER
THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM
MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED
INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL
LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE
ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE
POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY
AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH
MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON
CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING.
COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN
NORTHWEST AND LINK TO STRONGER WINDS ALOFT.

.LONG TERM...MONDAY THROUGH THURSDAY
WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND
TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE
FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY.

&&

.AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS
ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS
FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Aug 12, 5:36 AM CDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT THU AUG 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH
WIDESPREAD SEVERE WEATHER WOULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

In the hours before

Local storm report, Aug 12, 11:56 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TORNADO          1 E BOWBELLS            48.80N 102.22W
08/12/2010                   BURKE              ND   EMERGENCY MNGR

            *** 2 INJ *** A CONFIRMED TORNADO TOUCHED DOWN AND LASTED
            SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND ANOTHER HOME
            WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS WERE ALSO
            DESTROYED. A CAR WAS THROWN 200 YARDS INTO A FIELD, WITH
            TWO OCCUPANTS INJURED. TIME AND PLACEMENT IS ESTIMATED
            BASED ON RADAR. THE NATIONAL WEATHER SERVICE WILL CONDUCT

            A STORM SURVEY NEAR BOWBELLS FRIDAY AFTERNOON, JULY 13TH.

&&

NHEINERT
Special weather statement, Aug 13, 12:31 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1231 AM CDT FRI AUG 13 2010

NDZ003-004-012-130615-
BOTTINEAU ND-MCHENRY ND-RENVILLE ND-
1231 AM CDT FRI AUG 13 2010

...SPECIAL WEATHER STATEMENT FOR WESTERN BOTTINEAU...EASTERN RENVILLE
AND NORTHWESTERN MCHENRY COUNTIES UNTIL 115 AM CDT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
WESTHOPE TO 6 MILES WEST OF GLENBURN...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
GLENBURN AROUND 1245 AM CDT.
MAXBASS AROUND 1250 AM CDT.
WESTHOPE AROUND 1255 AM CDT.
ECKMAN AROUND 105 AM CDT.
LANDA AROUND 110 AM CDT.
NEWBURG...RUSSELL AND ROTH AROUND 115 AM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Local storm report, Aug 13, 12:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     ST. ANTHONY             46.62N 100.91W
08/13/2010  M73 MPH          MORTON             ND   MESONET

&&

SWICHE
Local storm report, Aug 13, 12:38 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     8 N SELFRIDGE           46.16N 100.93W
08/13/2010  M84 MPH          SIOUX              ND   MESONET

&&

SWICHE
Local storm report, Aug 13, 12:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1242 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TORNADO          1 E BOWBELLS            48.80N 102.22W
08/12/2010                   BURKE              ND   EMERGENCY MNGR

            *** 1 FATAL, 1 INJ *** A CONFIRMED TORNADO TOUCHED DOWN
            AND LASTED SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND
            ANOTHER HOME WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS
            WERE ALSO DESTROYED. A CAR WAS THROWN 200 YARDS INTO A
            FIELD, WITH TWO OCCUPANTS, ONE INJURY AND ONE FATALITY.
            TIME AND PLACEMENT IS ESTIMATED BASED ON RADAR. THE
            NATIONAL WEATHER SERVICE WILL CONDUCT A STORM SURVEY NEAR
            BOWBELLS FRIDAY AFTERNOON, JULY 13TH. THIS IS AN UPDATE
            FOR THE CONFIRMED FATAILITY.

&&

NHEINERT
Local storm report, Aug 13, 12:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TORNADO          1 E BOWBELLS            48.80N 102.22W
08/12/2010                   BURKE              ND   EMERGENCY MNGR

            *** 1 FATAL, 1 INJ *** A CONFIRMED TORNADO TOUCHED DOWN
            AND LASTED SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND
            ANOTHER HOME WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS
            WERE ALSO DESTROYED. A CAR WAS THROWN 200 YARDS INTO A
            FIELD, WITH TWO OCCUPANTS, ONE INJURY AND ONE FATALITY.
            TIME AND PLACEMENT IS ESTIMATED BASED ON RADAR. THE
            NATIONAL WEATHER SERVICE WILL CONDUCT A STORM SURVEY NEAR
            BOWBELLS FRIDAY AFTERNOON, AUGUST 13TH. THIS IS AN UPDATE
            FOR THE CONFIRMED FATAILITY.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:18 PM CDTSevere Thunderstorm WarningBISLaMoure42 min
Aug 12, 7:31 PM CDTTornado WarningBISLaMoure29 min
Aug 12, 7:38 PM CDTSevere Thunderstorm WarningBISGolden Valley67 min
Aug 12, 7:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 8:23 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger67 min
Aug 12, 8:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville64 min
Aug 12, 8:33 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Aug 12, 8:49 PM CDTSevere Thunderstorm WarningBISSlope56 min
Aug 12, 8:59 PM CDTTornado WarningBISBurke, Ward31 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 12, 9:24 PM CDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Aug 12, 9:25 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward65 min
Aug 12, 9:29 PM CDTTornado WarningBISBurke, Renville, Ward31 min
Aug 12, 9:38 PM CDTFlash Flood WarningBISAdams, Bowman4 hr
Aug 12, 9:57 PM CDTTornado WarningBISBurke, Renville, Ward33 min
Aug 12, 10:04 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark56 min
Aug 12, 10:06 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Aug 12, 10:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 12, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope31 min
Aug 12, 10:35 PM CDTAreal Flood AdvisoryBISBurke, Renville, Ward6 hr
Aug 12, 10:49 PM CDTTornado WarningBISRenville26 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more52 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Aug 12, 11:18 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux57 min
Aug 12, 11:25 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward65 min
Aug 12, 11:42 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Morton63 min
Aug 12, 11:55 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Aug 13, 12:15 AM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux32 min
Aug 13, 12:28 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman62 min
Aug 13, 12:31 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver59 min
Aug 13, 12:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton60 min
Aug 13, 12:54 AM CDTHigh Wind WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more3 hr
Aug 13, 12:54 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman66 min
Aug 13, 1:17 AM CDTAreal Flood AdvisoryBISMcLean, Mercer, Oliver6 hr
Aug 13, 1:37 AM CDTAreal Flood AdvisoryBISBurleigh6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.